Cellular physiology and biochemistry : international journal of experimental cellular physiology, biochemistry, and pharmacology 2017 08 1542(6) 2182-2193 doi 10.1159/000479993
Cardiotoxicity is a predominant side-effect of nilotinib during chronic myeloid leukemia treatment. The underlying molecular mechanism remains unclear. The role of autophagy and mitochondrial signaling was investigated in nilotinib-treated cardiac H9C2 cells.
Cytotoxicity was assessed using Cell Death Detection kit. Immunoblot and immunofluorescence staining was performed, and cathepsin B and caspase3 activity was assessed in nilotinib-treated H9C2 cells with or without distinct pathway inhibitor or specific siRNA.
Nilotinib time- and dose-dependently induced H9C2 apoptosis, which was not completely prevented by the pan caspase inhibitor z-VAD-fmk. Following nilotinib treatment, mitochondrial membrane potential decreased significantly accompanied with remarkable morphological changes. Nuclear translocation of mitochondrial apoptosis inducing factor (AIF) and increased p53 was detected in nilotinib-treated cells. AIF knockdown prevented nilotinib-induced increase of p53 and apoptosis. Additionally, increased cathepsin B activity was detected, and inhibition of cathepsin B by CA-074Me prevented nilotinib-induced apoptosis and nuclear translocation of AIF. Moreover, increased Atg5 and transition of LC3-I to LC3-II was revealed following nilotinib treatment. Increased cathepsin B activity and apoptosis by nilotinib was significantly prohibited by specific autophagy inhibitor bafilomycin A and Atg5 knockdown.
Our findings demonstrate that nilotinib increases autophagy and cathepsin B activity, leading to mitochondrial AIF release and nuclear translocation, which is responsible for p53 and apoptosis induction in H9C2 cells.